Ohio, 2004

Heavy Snow in Ohio, January 19, 2004

January 19, 2004 · NWS CLE · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 18, 5:37 PM EST, 8 hours 23 minutes earlier.

Area forecast discussion, Jan 18, 5:37 PM EST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
537 PM EST SUN JAN 18 2004

.DISCUSSION...
WL UPDATE TO BRING IN SCT EVE SHSN AND FLURRIES ERN HALF THEN RAMP
UP TO LIKELY IN ERN 2/3 OF SNOWBELT BY ABT 10Z AS DEEPER MSTR
ARRIVES WITH PVA AND HURON FETCH. WL SMOOTH THIS INTO MON FCST ALSO.

&&

.PREV DISCUSSION...
DRY AIR HAS WORKED IN AND CLRD OUT MST OF THE FLRY ACTIVTY & CLDS.
COLD & DRY AMS WL SETTLE IN OVR THE ENTIRE CWA AND RMN DURG MUCH OF
THE WEEK. TROFS TO ROT DWN ACRS THE LWR GRTLKS & ERN PTNS OF THE CWA
AND WILL BE GOOD FOR AN INCH OR TWO WI LK ENHANCEMNT TNGT THRU MON
NITE. MSTR STREAM OFF OF LHUR TO ADD TO THIS FLOW AS THE WRN PTN OF
LERI NRLY ICE COVERED. HAVE DROPPED TEMPS BLO MOST OF THE GUID, MORE
SO TWD THE COLDER ETA. NOT ALOT OF WRM AIR COMING IN UNTL FRI WI A
WRMFNT AND A LTL PCPN.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&
Hazardous weather outlook, Jan 18, 5:24 AM EST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
524 AM EST SUN JAN 18 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-181300-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
524 AM EST SUN JAN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Geauga

When
January 19, 2:00 AM EST to 10:00 PM EST
Where
Geauga forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop early on the 19th. This activity persisted into the evening hours of the 19th and then dissipated. Accumulations ranged from 6 to 8 inches in northern Geauga County with lesser amounts to the south. Many accidents were reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386376.